Toggle Main Menu Toggle Search

Open Access padlockePrints

On bidirectional fifth-order nonlinear evolution equations, Lax pairs, and directionally dependent solitary waves

Lookup NU author(s): John Dye, Dr Allen Parker


Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


In this paper, Lax pairs are constructed for two fifth-order nonlinear evolution equations of “Boussinesq”-type which govern wave propagation in two opposite directions. One of the equations is related to the well-known Sawada–Kotera (SK) equation and, through its bilinear form, is identified with the Ramani equation. The second equation—about which very little seems to be known—may be considered a bidirectional version of the Kaup–Kupershmidt (KK) equation and is the main focus of this study. The “anomalous” solitary wave of this latter equation is derived and is found to possess the remarkable property that its profile depends on the direction of propagation. This type of directional dependence would appear to be quite unusual and, to our knowledge, has not been reported in the literature before now. By taking an appropriate undirectional (long wave) limit, it is shown that neither the Ramani, nor the bidirectional Kaup–Kupershmidt (bKK) equation can be classified as truly “Boussinesq” in character (a distinction that is made precise in the study). Recursion formulas are given for generating an infinity of conserved densities for both equations. These are used to obtain the first few conservation laws of the bKK and Ramani equations explicitly; not surprisingly, they exhibit the same lacunary behavior as their unidirectional counterparts. In conclusion, a canonical interpretation of the N-soliton solution of the bKK equation is proposed which provides a basis for constructing these anomalous solitons in a future work.

Publication metadata

Author(s): Dye JM, Parker A

Publication type: Article

Publication status: Published

Journal: Journal of Mathematical Physics

Year: 2001

Volume: 42

Issue: 6

Pages: 2567-2589

ISSN (print): 0022-2488

ISSN (electronic): 1089-7658

Publisher: American Institute of Physics


DOI: 10.1063/1.1354642


Altmetrics provided by Altmetric